Deteriorating Cognition 5 Weeks After a Heroin Overdose: A Case

Andrew N. Wilner, MD

Disclosures

October 10, 2018

Case Diagnosis

The correct diagnosis is hypoxic ischemic cerebral injury.

CT and MRI revealed bilateral abnormalities in the globus pallidus. This finding is nonspecific, consistent with toxicity from barbiturates, carbon monoxide, cocaine, cyanide, hypoxic ischemic encephalopathy, liver disease, methanol, and high-altitude mountain climbing.[1,2,3]

Opioids have also been reported in association with the finding of bilateral pallidal injury, which may be due to their association with hypoxic injury and/or specific neurotoxic injury to the globi pallidi.[1,4]

This patient did have a heroin overdose 5 weeks prior, which required respirator support. There was no definite history of respiratory arrest, but hypoxic/ischemic injury seems likely secondary to her overdose.

Beeskow and colleagues[5] described delayed neuropsychiatric symptoms after opioid overdose and hypoxic ischemic injury. Neurocognitive deterioration typically occurs 2-4 weeks after hypoxic injury, which fits this patient's time course. As in the case reported by Beeskow and colleagues, our patient had both basal ganglia and diffuse white matter abnormalities. On MRI, the globi pallidi appear necrotic. The extensive white matter changes are consistent with delayed post-hypoxic leukoencephalopathy. Many patients with this pathology make a significant recovery. Our patient did exhibit some cognitive improvement prior to discharge but did not return for follow-up assessment.

*Details have been changed to protect the patient's privacy.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....